Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2024, 2:58 PM MST for Pima County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 2:58 PM MST (21:58 UTC)
- Expired
- Aug 3, 2024, 3:42 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:15 PM MST | TSTM WND GST 58 | 14 Ese Tucson, AZ | Weather station measured wind gust of 58 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126 WUUS55 KTWC 032158 SVRTWC AZC019-032300- /O.NEW.KTWC.SV.W.0252.240803T2158Z-240803T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 258 PM MST Sat Aug 3 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 400 PM MST. * At 257 PM MST, a severe thunderstorm was located near Vail, or 11 miles southeast of Davis-Monthan Air Force Base, moving northwest at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Sahuarita, Davis-Monthan Air Force Base, Tanque Verde, Vail, Corona De Tucson, East Sahuarita, Tucson International Airport, Summit, Saguaro National Park East, Catalina Foothills, and Rita Ranch. This includes the following highways... Interstate 10 between mile markers 265 and 288. Interstate 19 between mile markers 48 and 51. Route 83 between mile markers 52 and 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3216 11045 3190 11063 3197 11102 3230 11085 TIME...MOT...LOC 2157Z 122DEG 9KT 3207 11071 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
3 follow-up statements
486 WWUS55 KTWC 032218 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 318 PM MST Sat Aug 3 2024 AZC019-032300- /O.CON.KTWC.SV.W.0252.000000T0000Z-240803T2300Z/ Pima- 318 PM MST Sat Aug 3 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR EAST CENTRAL PIMA COUNTY... At 318 PM MST, a severe thunderstorm was located near Vail, or 11 miles southeast of Davis-Monthan Air Force Base, moving west at 5 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Sahuarita, Davis-Monthan Air Force Base, Tanque Verde, Vail, Corona De Tucson, East Sahuarita, Tucson International Airport, Summit, Saguaro National Park East, Catalina Foothills, and Rita Ranch. This includes the following highways... Interstate 10 between mile markers 265 and 285. Interstate 19 between mile markers 48 and 51. Route 83 between mile markers 56 and 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3215 11046 3193 11071 3197 11102 3230 11085 TIME...MOT...LOC 2218Z 099DEG 6KT 3209 11070 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
295 WWUS55 KTWC 032228 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 328 PM MST Sat Aug 3 2024 AZC019-032300- /O.CON.KTWC.SV.W.0252.000000T0000Z-240803T2300Z/ Pima- 328 PM MST Sat Aug 3 2024 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR EASTERN PIMA COUNTY... At 328 PM MST, a severe thunderstorm was located near Vail, or 9 miles southeast of Davis-Monthan Air Force Base, moving northwest at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Saguaro National Park East, and Rita Ranch. This includes the following highways... Interstate 10 between mile markers 269 and 282. Route 83 near mile marker 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3218 11054 3198 11070 3203 11092 3228 11080 TIME...MOT...LOC 2228Z 122DEG 9KT 3210 11073 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ GEL
799 WWUS55 KTWC 032242 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 342 PM MST Sat Aug 3 2024 AZC019-032252- /O.CAN.KTWC.SV.W.0252.000000T0000Z-240803T2300Z/ Pima- 342 PM MST Sat Aug 3 2024 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning has been cancelled. However, gusty winds and heavy rain are still possible with this thunderstorm. A Flash Flood Warning is in effect until 545 PM MST in the Vail area. && LAT...LON 3218 11054 3198 11070 3203 11092 3228 11080 TIME...MOT...LOC 2237Z 122DEG 9KT 3212 11077 $$ GEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:04 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 3, 2:04 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Sat Aug 3 2024
.SYNOPSIS...
Chances for thunderstorms and scattered showers will continue
tonight and into next week, with potential for heavy rainfall and
strong wind gusts. Hot temperatures today lasting throughout this
weekend, before cooling by a few degrees by early next week.
&&
.DISCUSSION...
The weather across southeast Arizona is being driven by a broad
upper high over the Four Corners area. This upper high is a bit
more expansive than it has been in recent days, and is resulting
in slightly stronger subsidence and warmer temperatures across the
region.
With plenty of moisture across the region, the potential for
isolated to scattered convection still lingers across the region
today and Sunday. As storms evolve this afternoon and evening, the
focus will push south and west of Tucson where strong winds,
blowing dust and locally heavy rainfall will be the threats. Hot
temperatures will remain on Sunday, albeit a degree or two cooler
than today.
The upper ridge will undergo some subtle evolution through the
course of next week. It will initially push northward, inviting
more of an easterly flow aloft over the region. The upper ridge
then sloshes eastward toward Southern Plains. This pattern will
invite the potential for easterly waves to move through the
region. While the timing and strength of these waves remains
uncertain, confidence is high in an active thunderstorm week
across the forecast area.
&&
.AVIATION...Valid through 05/00z.
Scattered showers and thunderstorms possible through this evening,
especially west of Graham/Cochise Counties. MVFR conditions and
local gusts to 50 kts near thunderstorms. Thunderstorm activity
picks up again Sunday afternoon. Outside of thunderstorms expect
wind speeds less than 12 kts and following typical diurnal trends.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...
Isolated to scattered showers and thunderstorms this weekend.
Some drier air will move into the region this weekend that will
keep min RHs in the upper teens to lower twenties in the lower
locations and thirties in the higher elevations. Min RHs will
trend upward by next week due to thunderstorm influences. Outside
of thunderstorm winds, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight.
&&
.CLIMATE...Near record highs this weekend.
Date Aug 03 Aug 04
RCD/YR RCD/YR
Tucson Intl Airport 110/1994 109/2023
Ajo 115/2021 115/2021
Organ Pipe Cactus 114/1998 114/1998
Picacho Peak 112/1998 113/1995
Safford Ag Station 106/1993 106/2009
Sierra Vista 100/1995 102/1995
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public...Dang/Contino
Aviation...Dang
Fire Weather....Dang/Contino
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Local storm report, Aug 3, 9:56 AM MST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
956 AM MST Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tstm Wnd Dmg 8 SSE Tucson 32.10N 110.84W
08/02/2024 Pima AZ Trained Spotter
Delayed report. Numerous reports of
thunderstorm related tree damage and damage
to mobile homes. Reports near the
intersection of I-10 and Kolb Rd.
0652 PM Tstm Wnd Dmg 5 ESE Marana 32.39N 111.09W
08/02/2024 Pima AZ Public
Delayed report. Report of tree damage due to
thunderstorm winds near intersection of Twin
Peaks Rd and Oasis Rd.
&&
ALC/TGDLocal storm report, Aug 3, 2:51 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
251 PM MST Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Hail Nogales 31.36N 110.94W
08/03/2024 E0.75 Inch Santa Cruz AZ Trained Spotter
&&
ALC/TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:28 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 2, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Aug 2, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
| Aug 2, 6:07 PM MST | Dust Storm Warning | TWC | Pima | 38 min |
| Aug 2, 6:17 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 28 min |
| Aug 2, 6:41 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 2, 6:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 2, 7:07 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Aug 2, 7:24 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 2, 7:29 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 2, 7:44 PM MST | Dust Storm Advisory | TWC | Pinal | 61 min |
| Aug 3, 2:19 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 3, 2:29 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 33 min |
| Aug 3, 3:22 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 18 min |
| Aug 3, 3:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Aug 3, 3:41 PM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Aug 3, 4:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 3, 4:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 21 min |
| Aug 3, 4:37 PM MST | Flash Flood Warning | TWC | Pima | 100 min |
| Aug 3, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 80 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.